Alert archive / Utah / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Salt Lake City, UT

May 9, 2019Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at May 9, 2019, 5:25 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2019, 5:25 PM MDT (23:25 UTC)
Expired
May 9, 2019, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:29 PM MDTFLASH FLOODZion Np, UTZION NP OFFICIALS REPORT NUMEROUS SLOT CANYONS AND CREEKS ACROSS THE EASTERN PORTION OF THE PARK ARE FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS55 KSLC 092325
FFWSLC
UTC025-053-100215-
/O.NEW.KSLC.FF.W.0004.190509T2325Z-190510T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
525 PM MDT THU MAY 9 2019

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  East central Washington County in southwestern Utah...
  West central Kane County in southern Utah...

* Until 815 PM MDT
    
* At 522 PM MDT, Zion National Park officials report flash flooidng 
  is occurring through most of the slot canyons and creek drainages 
  across the eastern portion of the park. 

* Some locations that will experience flooding include...
  Zion National Park, Springdale and Rockville. 

LAT...LON 3735 11287 3715 11286 3714 11303 3734 11298

$$

mconger
2 follow-up statements
701 
WGUS75 KSLC 100102
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
702 PM MDT THU MAY 9 2019

UTC025-053-100215-
/O.CON.KSLC.FF.W.0004.000000T0000Z-190510T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
702 PM MDT THU MAY 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES...

At 658 PM MDT, The heavier rains from late this afternoon have ended 
across the eastern half of Zion National Park. Flash flooding is 
ongoing through the slot canyons and other flood prone area. Flows 
have likely peaked and will gradually decrease over the next couple 
of hours. 

Some locations that will experience flooding include...
eastern Zion National Park 

LAT...LON 3735 11287 3715 11286 3714 11303 3734 11298

$$

mconger
520 
WGUS75 KSLC 100215
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
815 PM MDT THU MAY 9 2019

UTC025-053-100224-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-190510T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington UT-Kane UT-
815 PM MDT THU MAY 9 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST
CENTRAL KANE COUNTIES WILL EXPIRE AT 815 PM MDT...

Rain has ended across the warned area. Flood waters will continue to 
recede this evening.  

LAT...LON 3735 11287 3715 11286 3714 11303 3734 11298

$$

mconger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:53 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 9, 3:53 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
353 PM MDT Thu May 9 2019

.SYNOPSIS...An unsettled weather pattern will remain in place
through today as a series of weak weather systems pass through the
region. Drier and more stable air will slowly move into northern
Utah and southwest Wyoming Friday into Saturday, while the south
remains unsettled through the weekend.

&&

.SHORT TERM (Through 00Z Monday)...A longwave trough is currently
set up across the western CONUS and is in the process of
splitting. The southwestern portion of this split will gradually
shift south and west through tonight into Friday.

A few main concerns...

First up...the threat of widespread rain across portions of
southern utah tonight into Friday morning. With the upper trough
splitting nearly overhead...the southern split will gradually
shift westward and strengthen. As this occurs, expect a period of
enhanced warm air advection to cross southern Utah. Upslope flow
and relatively high moisture should favor a period of moderate
precipitation...with 6 hour amounts between 0.25 and 0.50". The
window for the highest precipitation rates and widespread
precipitation will be roughly 3 to 6 hours. The main impact from
this rain will be ponding in poor drainage areas as well as higher
flows in normally dry washes and area streams. Those who are
planning recreational activities including camping overnight
should be aware of the threat of elevated flows.

Next up...another round of enhanced canyon winds for the northern
Wasatch Front and the Cache Valley. Winds peaked earlier this
morning near about 48 mph at the Park Lane sensor near
Centerville. Expect enhanced canyon winds again tonight into
Friday morning but likely remaining below wind advisory criteria
as conditions are less favorable.

As the previously mentioned upper level low continues to shift
southwestward Friday...drier air will gradually build into the
state from north to south. Convection will be possible each
afternoon...mainly diurnally driven...through at least Saturday.

.LONG TERM (After 00Z Monday)...Model consensus continues to lean
towards stronger ridge amplification over the northern Great
Basin/Rockies region early next week, with the remnant and filling
low translating east and downstream at lower latitude than
previous solutions. Have continued to trend forecast towards a
much drier/stable outcome into the midweek period as such. Some
isolated terrain based and shallow convection remains possible
diurnally each day, but does not look to be the norm.

For the latter half of the week focus shifts upstream to the
evolution of the next long wave trough (and embedded short waves)
that will be impinging on the western basin early, and the local
area late in the week. The big picture depiction in guidance has
been fairly well resolved for several runs, but ejecting short wave
features remain less certain in timing and strength through
Thursday. Have continued to trend forecast for greater coverage of
convection Thursday across the northwest/terrain towards a mean
solution, but anticipate more focused precip will evolve thereafter
into the weekend with further trough influence.

&&

.AVIATION...Scattered clouds are expected around the KSLC terminal
through the evening hours under VFR conditions. Northerly winds will
continue to swing to the northeast as the gradient for the east-
canyon winds remains overnight, however speeds should weaken
overnight. Winds shifting to the southeast after 12z Friday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Merrill/Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 9, 4:46 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
446 AM MDT Thu May 9 2019

UTZ001>016-019>021-517-518-WYZ021-101100-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
446 AM MDT Thu May 9 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Enhanced easterly canyon winds will continue along portions of
the northern Wasatch Front and Cache Valley through the morning
hours, with the strongest winds expected near Farmington, Weber,
and Logan Canyons. This may impact travel along some north to
south oriented routes.

Relatively cool and unsettled conditions will continue over Utah
and southwest Wyoming today, resulting in another round of
showers and thunderstorms. Coverage will be best this afternoon
and this evening, with the showers most numerous over the higher
terrain. Brief heavy rain, gusty winds, small hail, and lightning
are possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The focus of shower and thunderstorm activity will shift into
southern Utah Friday as northern Utah and southwest Wyoming see a
warming and drying trend into the upcoming weekend. Scattered
thunderstorms will remain possible across southern Utah through
the upcoming weekend.

The warming temperatures across northern Utah and southwest
Wyoming will increase snowmelt at the mid and high elevations,
resulting in streams and rivers running high, fast and cold. These
conditions can be expected to continue across the outlook area
through the remainder of the Spring. Monitor children and pets
closely near these waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:03 PM MDTSpecial Weather StatementSLCSanpete27 min

Nearby

Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.